FDA adds new safety warnings to statins

Coverage of the FDA’s decision to add warnings to the labels of statins was widespread and presented the warnings as acknowledging a serious danger, while repeating that statins are still useful and effective medications.

ABC World News reported, “Today, the FDA announced it will slap new safety warnings on the packages” of statins, “including a warning about confusion and memory loss.”

ABC’s Dr. Richard Besser said, “The warnings will include the side of memory loss, confusion, a rise in blood sugar, which can lead to diabetes, and drug interaction causing muscle damage.”

NBC Nightly News reported that the “FDA has issued new warnings that” statins “are not, of course, without their risks.”

Chief Science Correspondent Robert Bazell, said, “There’s no doubt that statins save lives … and experts emphasize people should not stop taking them without talking to their doctor, but the experts say these latest warnings might make some doctors think twice about prescribing the drug for people not at high risk.”

CBS Evening News reported, “The FDA said today that the benefits for most patients outweigh the risks.”

The New York Times reports on Tuesday, the Food and Drug Administration “added new safety alerts to statins,” adding that it “is the first time that the” agency “has officially linked statin use with cognitive problems like forgetfulness and confusion, although some patients have reported such problems for years.”

The medications include “Lipitor [atorvastatin], Zocor [simvastatin], Crestor [rosuvastatin] and Vytorin [simvastatin/ezetimibe].”

The Los Angeles Times “Booster Shots” blog reports, “The drug known as lovastatin (which is known by several brand names, including Mevacor [lovastatin]) can cause muscle weakness in rare cases.”

However, “the new warnings are not likely to cause doctors to pull their patients off the medications.”

“A growing number of studies published over the last five years have found a link between statin use and type 2 diabetes,” the AP explains.

“In addition to the label additions, the FDA said it will remove a long-standing warning related to liver injury.”

In a study published last June “in the Journal of the American Medical Association,” it “analyzed five older randomized trials and concluded the increased risk was small but real for people taking higher doses of any statin.”

The Boston Globe reports, “Statin-takers no longer need to undergo routine monitoring of their liver enzymes, since the FDA has ‘concluded that serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing serious liver injury.'”

But “liver enzyme tests should still be performed before starting statin therapy and in those who have symptoms of liver problems.”

On its website, ABC News reported, “The decision came following an internal meeting between the FDA’s Office of Surveillance and Epidemiology and Office of New Drugs, according to Dr. Amy Egan, the FDA’s deputy director of safety in the division of metabolism drug products.”

Egan also said that “most of the information reviewed, especially the effect of statins on memory loss, came from a small number anecdotal reports compiled over one year,” and added “that the warning for memory loss was more for serious cognitive problems than simple forgetfulness.”

Notably, “most of the studies the division evaluated were short-term studies, suggesting that the long-term effects of statin therapy were unclear.”

“The new label will tell patients who experience fatigue, loss of appetite, dark urine, upper stomach pain or jaundice to notify their doctor immediately,” CNN reports.

“There also will be a label change specific to lovastatin (Mevacor)” since “certain medicines interact with this particular statin, increasing the risk of myopathy, or muscle damage.” The FDA “says some drugs should never be taken with Mevacor including protease inhibitors.”

WebMD quoted Mary Parks, MD, director of FDA’s Division of Metabolism and Endocrinology Products, who said in a news release, “We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol.”

Enter your email to subscribe to Dr. Walt's blogs.

You have successfully subscribed to the newsletter

There was an error while trying to send your request. Please try again.

Dr. Walt Larimore will use the information you provide on this form to be in touch with you and to provide updates and marketing.